Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 49, NWS Great Falls, MT

July 4, 2008Glacier County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 4, 2008, 4:57 PM MDT for Glacier County, Montana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2008, 4:57 PM MDT (22:57 UTC)
Expired
Jul 4, 2008, 5:45 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Glacier County, MT

The radar

The Missoula radar (KMSX), 197 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:04 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-527 J/kg
Mixed-layer LCL
2745 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 042257
SVRTFX
MTC035-042345-
/O.NEW.KTFX.SV.W.0049.080704T2257Z-080704T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT FRI JUL 4 2008

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 545 PM MDT

* AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF KIOWA...MOVING NORTHEAST AT 48
  MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  WESTERN GLACIER COUNTY.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH ARE LIKELY WITH
THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4900 11274 4889 11257 4847 11348 4854 11350
      4856 11355 4856 11361 4859 11369 4901 11324
TIME...MOT...LOC 2257Z 228DEG 42KT 4858 11350

$$

COHEN
2 follow-up statements
000 
WWUS55 KTFX 042323
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
523 PM MDT FRI JUL 4 2008

MTC035-042345-
/O.CON.KTFX.SV.W.0049.000000T0000Z-080704T2345Z/
GLACIER MT-
523 PM MDT FRI JUL 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN GLACIER COUNTY...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF SAINT MARY...OR 45 MILES WEST OF CUT 
BANK...MOVING NORTHEAST AT 48 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4900 11274 4889 11257 4847 11348 4854 11350
      4856 11355 4856 11361 4859 11369 4901 11324
TIME...MOT...LOC 2323Z 228DEG 42KT 4878 11324

$$

COHEN
000 
WWUS55 KTFX 042347
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
547 PM MDT FRI JUL 4 2008

MTC035-042357-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-080704T2345Z/
GLACIER MT-
547 PM MDT FRI JUL 4 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GLACIER COUNTY HAS
EXPIRED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
FRIDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4900 11274 4889 11257 4847 11348 4854 11350
      4856 11355 4856 11361 4859 11369 4901 11324
TIME...MOT...LOC 2323Z 228DEG 42KT 4878 11324

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:14 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 4, 3:14 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
314 PM MDT FRI JUL 4 2008

.DISCUSSION...

...SEVERE THUNDERSTORM WATCH ISSUED FOR SOUTHWEST AND CENTRAL
MONTANA IN EFFECT UNTIL 10 PM MDT...

...SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING OVER THE
ENTIRE AREA...

STRONG INSTABILITY IS FORECAST TO DEVELOP THIS AFTERNOON OVER THE
ENTIRE FORECAST AREA...AS A VIGOROUS UPPER LEVEL SHORTWAVE TROUGH
AND ASSOCIATED JET STREAK AFFECT THE REGION. LATEST 12Z OPERATIONAL
FORECAST MODELS SHOW A 55KT TO 60KT JET STREAK ARRIVING OVER
NORTHWEST MONTANA THIS EVENING...WITH SURFACE BASED CAPES EXCEEDING
2500 J/KG. AN UPPER LEVEL VORT MAX OVER WESTERN WASHINGTON IS
EXTRAPOLATED TO BE JUXTAPOSED WITH THIS JET STREAK BY 6PM. MODELS
HAVE INDICATED A STRENGTHENING TREND WITH THIS JET STREAK...WITH
EARLIER RUNS 10 KTS OR SO LESS. ALSO...LATEST RUNS SHOW A FURTHER
NORTHWARD JET PLACEMENT...SUGGESTING THAT THE FORECAST AREA WILL
HAVE A GREAT CHANCE OF EXPERIENCING FAVORABLE ASCENT IN THE RIGHT
ENTRANCE REGION OF THE JET THIS EVENING.

SEVERAL COMPLICATING FACTORS HAVE BEEN NOTED IN THE LOW LEVELS. FOR
EXAMPLE...LOW LEVEL MOISTURE POOLING NORTH OF A DEVELOPING SURFACE
CYCLONE OVER CENTRAL MONTANA HAS BEEN A BIT STRONGER THAN
ANTICIPATED. CLOUD COVERAGE THIS MORNING OVER THE NORTHERN HALF OF
THE FORECAST AREA MAY LIMIT DEEPER MIXING...THUS MAINTAINING HIGHER
LOW LEVEL MOISTURE AND INSTABILITY THROUGH THE DAY. DEWPOINTS IN THE
LOWER 60S HAVE ALREADY BEEN NOTED ON EITHER SIDE OF THE
DIVIDE...RESULTING IN RUC-ANALYSIS SURFACE-BASED CAPES FROM
1500-2000 J/KG ALREADY AT 11 AM MDT...WITH MIXED LAYER CAPES ABOUT
500 J/KG LOWER. HOWEVER...THERE STILL REMAINS A CAP IN THE LOWER
ATMOSPHERE THIS MORNING...WITH CONVECTIVE INHIBITION OVER 100 J/KG
ACROSS THE FORECAST AREA. WITH TIME...SUFFICIENT COLD AIR ADVECTION
ALOFT IN ASSOCIATION WITH HEIGHT FALLS WITH THE APPROACHING UPSTREAM
TROUGH WILL HELP TO ERODE THE CAP...WITH CONVECTIVE INITIATION
EXPECTED OVER THE HIGHER TERRAIN BY 2 PM MDT OR SO.
INTERESTINGLY...A LEAD SHORTWAVE TROUGH WAS SUFFICIENT FOR
HIGHER-BASED STORMS OVER NORTHWEST MONTANA THAT TRACKED INTO
ALBERTA. AN OUTFLOW BOUNDARY IS SURGING SOUTHWARD...SHIFTING WINDS
TO NORTHEASTERLY IMMEDIATELY BEHIND IT. THIS BOUNDARY IS FORECAST TO
BECOME DIFFUSE THIS AFTERNOON...AS IT TRACKS AWAY FROM ITS PARENT
CONVECTION. HOWEVER...REMAINING LOW LEVEL VORTICITY WITH THIS
BOUNDARY MAY BECOME A KEY PLAYER IN CONVECTIVE ENHANCEMENTS THIS
AFTERNOON.

AS IT CURRENTLY STANDS...MODELS ARE ALL OVER THE PLACE WITH REGARD
TO CONVECTIVE COVERAGE. THE RUC AND NAM SHOW A FASTER NORTH-SOUTH
BOUNDARY PASSAGE...BRINGING WESTERLY WINDS ACROSS MUCH OF THE REGION
BY MID-AFTERNOON...AND WITH THE GFS SHOWING A MUCH SLOWER PASSAGE.
WITH THE UPSTREAM ASCENT BEING RATHER WEAK AT FIRST...WE ONLY EXPECT
ISOLATED STORMS TO DEVELOP THIS AFTERNOON...WITH MORE WIDESPREAD
COVERAGE AFTER 600 PM...ESPECIALLY OVER NORTH CENTRAL MONTANA.
COVERAGE COULD BE MORE SPOTTY OVER SOUTHWEST MONTANA...THOUGH LATEST
RUC SHOWS WIDESPREAD COVERAGE THERE AS WELL. OVERALL CONVECTIVE
MORPHOLOGY IS ALSO VERY TRICKY...AS SOLUTIONS FAVORING THE WESTERLY
LOW-LEVEL FLOW WOULD SUPPORT MORE UNIDIRECTIONAL WIND PROFILES AND A
SQUALL LINE THREAT WITH THE DEEP-LAYER SHEAR VECTOR ORIENTED
PARALLEL TO THE LOW LEVEL BOUNDARY. STRENGTHENING SOUTHWESTERLY 700
MB FLOW OVER 30KTS MAY ENHANCE DESCENDING REAR INFLOW JETS WITH ANY
SQUALL LINES AS WELL AS THE DAMAGING WIND POTENTIAL. ON THE OTHER
HAND...FAR EASTERN PORTIONS OF CENTRAL MONTANA WILL LIKELY
EXPERIENCE LOW LEVEL FLOW BACKED TO THE SOUTHEAST FOR A LONGER
PERIOD OF TIME...AND THUS A GREATER CHANCE FOR ROTATING UPDRAFTS.
HOWEVER...AS TOTAL SHEAR MAGNITUDE WITHIN THE INSTABILITY LAYER
INCREASES TO OVER 50 KTS THIS EVENING...EMBEDDED MESOCYCLONES AND
VORTICES WITHIN SQUALL LINES WILL BECOME POSSIBLE...ESPECIALLY AS
STRONGER PACIFIC MOISTURE AND ASSOCIATED INSTABILITY POOL INTO THE
REGION WEST OF THE DIVIDE. ONLY WEAK LOW LEVEL WESTERLY FLOW WILL
INHIBIT ANY SUBSTANTIAL DOWNSLOPE DRYING. ESSENTIALLY...ALL MODES OF
CONVECTION WILL BE POSSIBLE THROUGH EVENING...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ALL POSSIBLE. A
SPECIAL 18Z SOUNDING HAS BEEN RELEASED TO COLLECT ADDITIONAL
ENVIRONMENTAL DATA. ACOHEN

SATURDAY...TEMPERATURES WILL BE COOLER BUT STILL SLIGHTLY ABOVE
SEASONAL NORMALS. SOME INSTABILITY OVER THE MOUNTAINS OF SOUTHWEST
MONTANA MAY RESULT IN ISOLATED AFTERNOON THUNDERSTORMS. BRITTON

SATURDAY NIGHT THROUGH SUNDAY...CONTINUE TO SEE SERIES OF WEATHER
SYSTEMS WORK THROUGH REGION KEEPING RIDGE FLAT. ENOUGH INSTABILITY
TO CREATE SOME SHOWERS AND THUNDERSTORMS...MAINLY SOUTHWEST WITH
TEMPERATURES SEASONABLY WARM. LOSS

&&

.AVIATION...
UPDATED 1740Z.
A LOW PRESSURE TROUGH WILL MOVE INTO ROCKIES THIS AFTERNOON. A
COLDFRONT ASSOCIATED WITH THIS TROUGH WILL CROSS THE ROCKIES LATE
THIS AFTERNOON AND MOVE INTO CENTRAL MONTANA LATER IN THE EVENING.
SCATTERED THUNDERSTORMS ARE EXPECTED WITH FRONTAL PASSAGE. THE MAIN
THREAT WILL BE STRONG...GUSTY WINDS AND LIGHTNING ASSOCIATED WITH
THE THUNDERSTORMS. SMALL HAIL IS ALSO EXPECTED...AND SOME HAIL
GREATER THAN ONE HALF INCH IS POSSIBLE. MVFR CONDITIONS SHOULD BE
EXPECTED NEAR THUNDERSTORMS...ELSEWHERE VFR CONDITIONS WILL PREVAIL
DURING THE NEXT 24 HOURS. BRITTON

&&

.FIRE WEATHER...
UPDATED 314 PM MDT.
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
SOUTHWEST...CENTRAL...AND NORTH CENTRAL MONTANA THIS AFTERNOON AND
CONTINUE INTO THIS EVENING. TEMPERATURES THIS AFTERNOON ARE
GENERALLY IN THE UPPER 80S TO MID 90S WITH DEWPOINTS IN THE UPPER
30S TO MID 50S. LOWER LEVELS OF THE ATMOSPHERE REMAIN RATHER DRY.
THE MAIN THREAT FROM THESE STORMS WILL BE STRONG GUSTY WINDS AND
OCCASIONAL DRY LIGHTNING. ALSO...BOTH THE OBSERVED FIRE DANGER CLASS
FOR YESTERDAY AND THE FORECAST FIRE DANGER FOR TODAY ARE IN THE
MODERATE RANGE. WILL THEREFORE ADDRESS THE POTENTIAL FOR DRY
THUNDERSTORMS WITH A HEADLINE IN THE FIRE WEATHER PLANNING FORECAST.
OVERNIGHT EXPECT COOL TEMPERATURES AND GOOD RELATIVE HUMIDITY
RECOVERIES. SATURDAY AND SUNDAY TEMPERATURES WILL BE SOMEWHAT COOLER
WITH SLIGHTLY LOWER RELATIVE DAYTIME HUMIDITIES...BUT GOOD OVERNIGHT
RECOVERIES. BRITTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  81  54  82 /  50  20  20  20
CTB  50  78  51  79 /  40  10  10  10
HLN  58  83  56  85 /  50  20  20  20
BZN  52  79  52  84 /  40  30  30  20
WEY  46  72  45  77 /  30  30  30  30
DLN  49  78  49  79 /  50  30  20  20
HVR  55  85  55  84 /  40  10  10  10
LWT  51  76  52  82 /  40  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

SEVERE THUNDERSTORM WATCH NUMBER 656 IN EFFECT 2 PM MDT UNTIL 10 PM
MDT.

SEVERE THUNDERSTORM WATCH NUMBER 657 IN EFFECT 3 PM MDT UNTIL 10 PM
MDT.

&&

SHORT TERM...COHEN
LONG TERM...LOSS
AVIATION...BRITTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 4, 3:20 PM MDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
320 PM MDT FRI JUL 4 2008

MTZ008>015-044>055-051230-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
320 PM MDT FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL
1000 PM MDT THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE
LIKELY THIS AFTERNOON AND TONIGHT OVER THE WATCH AREA. DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAIN WILL BE POSSIBLE. AN ISOLATED
TORNADO MAY ALSO BE POSSIBLE OVER CENTRAL AND NORTH CENTRAL MONTANA.

LIGHTNING IS ALWAYS A CONCERN WITH ANY THUNDERSTORM. THOSE
PLANNING OUTDOOR HOLIDAY ACTIVITIES TODAY AND TONIGHT ARE
ENCOURAGED TO FREQUENTLY CHECK THE LATEST FORECASTS...
WATCHES...AND WARNINGS FROM THE NATIONAL WEATHER SERVICE. THOSE
OUTDOORS SHOULD MONITOR THE SKY FOR DEVELOPING STORMS AND HEAD FOR
SHELTER AT THE FIRST INDICATION OF A THUNDERSTORM.

ALSO...WITH THE RECENT RAINFALL AND WARM TEMPERATURES...ELEVATED
WATER LEVELS MAY OCCUR ON AREA RIVERS...CREEKS...AND STREAMS. USE
EXTRA CAUTION WHEN VENTURING OUT ON THE WATER THROUGH THIS WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS FOR SATURDAY THROUGH
THURSDAY WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED. WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

ACOHEN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:03 PM MDTSevere Thunderstorm WarningTFXGlacier27 min
Jul 4, 3:50 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Jul 4, 3:56 PM MDTSevere Thunderstorm WarningTFXLewis and Clark49 min
Jul 4, 4:10 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin50 min
Jul 4, 4:10 PM MDTSevere Thunderstorm WarningTFXJudith Basin, Meagher25 min
Jul 4, 4:38 PM MDTSevere Thunderstorm WarningTFXJudith Basin67 min
Jul 4, 4:41 PM MDTTornado WarningTFXLewis and Clark34 min
Jul 4, 4:48 PM MDTSevere Thunderstorm WarningTFXPondera, Teton42 min
Jul 4, 5:06 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher39 min
Jul 4, 5:08 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark52 min
Jul 4, 5:13 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera47 min
Jul 4, 5:18 PM MDTSevere Thunderstorm WarningTFXFergus40 min
Jul 4, 5:23 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin34 min
Jul 4, 5:26 PM MDTSevere Thunderstorm WarningTFXPondera, Toole49 min
Jul 4, 5:38 PM MDTSevere Thunderstorm WarningTFXCascade, Lewis and Clark, Teton52 min
Jul 4, 5:45 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher45 min
Jul 4, 5:52 PM MDTSevere Thunderstorm WarningTFXGlacier38 min
Jul 4, 5:57 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton63 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.